South Dakota, 2017

Hail in South Dakota, August 9, 2017

August 9, 2017 · NWS ABR · 4 events in 2 counties and zones

A couple severe thunderstorms brought quarter to golf ball hail to parts of northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple severe thunderstorms brought quarter to golf ball hail to parts of northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 9, 1:22 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 9, 1:22 PM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
222 PM CDT Wed Aug 9 2017

.SHORT TERM...(This Evening through Thursday)
Issued at 221 PM CDT Wed Aug 9 2017

Sfc low pressure near Oakes, ND, is expected to continue moving
slowly east through tonight. A head of the system dewpoints have
climbed into the low to mid 60s, but temperatures remain cool due to
earlier clouds/pcpn. The best combination of ingredients should
continue to shift east toward the border with MN through the rest of
the afternoon/evening. Deep layer shear remains somewhat marginal,
but mlcapes are expected to reach 1500 j/kg, so moderate instability
is or will develop yet this afternoon. As the llj shifts east, the
highest 0-1km shear will transition into MN. This is also well
reflected in the sig tor and supercell composite output from the
models for later today. So, based on movement of
features/instability axis, expected highest coverage of
thunderstorms late this afternoon and evening to be over the
northeast quarter of the ABR CWA. An isolated severe storm is
possible, but given the progged ingredients, they may be more pulse
severe vs organized. That said a line of storms is forming to the
north ahead of the upper wave as it moves east/se toward the ABR
CWA, so some small line segments are possible. Surface high builds
in for Thursday with generally dry conditions except for over the
far eastern cwa where some instability showers are possible with
daytime heating. As for temperatures, didn't see much reason to
deviate much from model blend.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 221 PM CDT Wed Aug 9 2017

With surface high pressure settling in Thursday night, decided to
drop lows a couple degrees from SuperBlend. Did not go too cool
though as soundings and MOS guidance suggest there could be some mid
level clouds floating across the region.

Still looking at precip chances this weekend - especially on
Saturday as an upper wave drops south across the Dakotas.
Instability is very limited, so went with just showers with only a
slight chance for thunder.

The rest of the extended period features a couple waves moving
across the region with threats for precipitation. Therefore, did not
stray too far from inherited SuperBlend POPs for the out periods.
Temperatures look to be a bit below normal throughout, with fairly
cool temps on Saturday thanks to clouds and potential precipitation.
Highs may only top out in the upper 60s to lower 70s that day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1247 PM CDT Wed Aug 9 2017

Whatever mvfr clouds are currently out there will rise to vfr
during the afternoon. The highest probabilities for
showers/thunderstorms will exist at kabr/katy this afternoon and
evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...TDK
LONG TERM...TMT
AVIATION...TDK
Hazardous weather outlook, Aug 9, 2:20 AM CST, 14 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
320 AM CDT Wed Aug 9 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101200-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
320 AM CDT Wed Aug 9 2017 /220 AM MDT Wed Aug 9 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this morning east of the
Missouri river. Lightning will be the primary threat with any
thunderstorms.

Strong to severe thunderstorms are possible from mid afternoon
through early evening, mainly east of a line from McIntosh and
Mobridge to Miller. The strongest storms may produce hail around
one inch in diameter and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Friday night into Saturday night. An
isolated severe storm may occur during that period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over northeast South Dakota and
west central Minnesota this afternoon and evening.

SRF

In the hours before

Special weather statement, Aug 9, 4:36 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
536 PM CDT WED AUG 9 2017

SDZ007-008-011-092300-
Marshall SD-Day SD-Roberts SD-
536 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROBERTS...
NORTHEASTERN DAY AND SOUTHEASTERN MARSHALL COUNTIES UNTIL 600 PM
CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm over
Roslyn, or 14 miles north of Webster, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Roslyn, Eden, Grenville, Enemy Swim Housing, Buffalo Lakes, Cattail
Lake, Rudebusch Corner, Piyas Lake, Enemy Swim Lake, Pickerel Lake
Rec Area, Opitz Lake, Campbell Slough and Waubay Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4548 9763 4565 9761 4564 9709 4540 9714
TIME...MOT...LOC 2235Z 272DEG 32KT 4554 9748

TMT

The radar

The Aberdeen radar (KABR), 72 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Day

When
August 9, 4:47 PM CST
Where
Day County, 0.48 mi E of Roslyn
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.500, -97.490

Hail, Day

When
August 9, 5:07 PM CST
Where
Day County, 6.34 mi E of Grenville
Measured
1 in hail
Reported by
Public
Coordinates
45.460, -97.270

Hail, Codington

When
August 9, 5:40 PM CST
Where
Codington County, 3.69 mi WNW of Rauville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.000, -97.150

Hail, Codington

When
August 9, 5:55 PM CST
Where
Codington County, 1.38 mi N of Waverly
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.020, -96.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719201, 719202, 719203, 719205.